Do statins cause rhabdomyolysis

Sharing is caring!

Do statins cause rhabdomyolysis?

Yes. 3-hydroxy-3-methylglutaryl-coenzyme A (HMG-CoA) reductase inhibitors (statins) are commonly associated with mild myositis, and, rarely, can progress to severe rhabdomyolysis.

This may be more common in those who have other risk factors or with drug–drug interactions that increase statin levels (e.g., calcineurin inhibitors, macrolide antibiotics, antifungals).

It has been suggested that statins cause muscle cell damage by inhibiting coenzyme Q and the electron transport chain, interfering with ATP generation.

Statin-induced myositis can occur within days of starting the drug but has been described years later.

Muscle pain is a common reason to discontinue statin use.

Sharing is caring!

You cannot copy content of this page

15585

Sign up to receive the trending updates and tons of Health Tips

Join SeekhealthZ and never miss the latest health information

15856
Scroll to Top